December  2017, 12(4): 525-550. doi: 10.3934/nhm.2017022

Homogenization of stokes system using bloch waves

1. 

Centre de Mathématiques Appliquées, Ecole Polytechnique, CNRS, Université Paris-Saclay, Palaiseau, France

2. 

Centre for Applicable Matematics, Tata Institute of Fundamental Research, Bangalore, India

3. 

Current address: Mathematics Department, IIT-Bombay, Mumbai, India

Received  September 2016 Revised  April 2017 Published  October 2017

In this work, we study the Bloch wave homogenization for the Stokes system with periodic viscosity coefficient. In particular, we obtain the spectral interpretation of the homogenized tensor. The presence of the incompressibility constraint in the model raises new issues linking the homogenized tensor and the Bloch spectral data. The main difficulty is a lack of smoothness for the bottom of the Bloch spectrum, a phenomenon which is not present in the case of the elasticity system. This issue is solved in the present work, completing the homogenization process of the Stokes system via the Bloch wave method.

Citation: Grégoire Allaire, Tuhin Ghosh, Muthusamy Vanninathan. Homogenization of stokes system using bloch waves. Networks & Heterogeneous Media, 2017, 12 (4) : 525-550. doi: 10.3934/nhm.2017022
References:
[1]

G. Allaire and M. Briane, Multiscale convergence and reiterated homogenisation, Proc. Roy. Soc. Edinburgh Sect. A, 126 (1996), 297-342. doi: 10.1017/S0308210500022757. Google Scholar

[2]

G. Allaire and Y. Capdeboscq, Homogenization of a spectral problem in neutronic multigroup diffusion, Comput. Methods Appl. Mech. Engrg., 187 (2000), 91-117. doi: 10.1016/S0045-7825(99)00112-7. Google Scholar

[3]

G. Allaire and Y. Capdeboscq, Homogenization and localization for a 1-D eigenvalue problem in a periodic medium with an interface, Ann. Mat. Pura Appl. (4), 181 (2002), 247-282. doi: 10.1007/s102310100040. Google Scholar

[4]

G. AllaireY. Capdeboscq and A. Piatnitski, Homogenization and localization with an interface, Indiana Univ. Math. J., 52 (2003), 1413-1446. doi: 10.1512/iumj.2003.52.2352. Google Scholar

[5]

G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal., 23 (1992), 1482-1518. doi: 10.1137/0523084. Google Scholar

[6]

G. Allaire, Shape Optimization by the Homogenization Method volume 146 of Applied Mathematical Sciences, Springer-Verlag, New York, 2002. doi: 10.1007/978-1-4684-9286-6. Google Scholar

[7]

G. AllaireC. ConcaL. Friz and J.~H. Ortega, On Bloch waves for the Stokes equations, Discrete Contin. Dyn. Syst. Ser. B, 7 (2007), 1-28 (electronic). Google Scholar

[8]

A. Bensoussan, J. -L. Lions and G. Papanicolaou, Asymptotic Analysis for Periodic Structures, volume 5 of Studies in Mathematics and its Applications, North-Holland Publishing Co. , Amsterdam-New York, 1978. Google Scholar

[9]

Y. Capdeboscq and M.S. Vogelius, Optimal asymptotic estimates for the volume of internal inhomogeneities in terms of multiple boundary measurements, M2AN Math. Model. Numer. Anal., 37 (2003), 227-240. doi: 10.1051/m2an:2003024. Google Scholar

[10]

H. J. Choe and H. Kim, Homogenization of the non-stationary {S}tokes equations with periodic viscosity, J. Korean Math. Soc., 46 (2009), 1041-1069. doi: 10.4134/JKMS.2009.46.5.1041. Google Scholar

[11]

C. Conca, J. Planchard and M. Vanninathan, Fluids and Periodic Structures, volume 38 of RAM: Research in Applied Mathematics, John Wiley & Sons, Ltd. , Chichester; Masson, Paris, 1995. Google Scholar

[12]

C. ConcaR. Orive and M. Vanninathan, Bloch approximation in homogenization and applications, SIAM J. Math. Anal., 33 (2002), 1166-1198 (electronic). doi: 10.1137/S0036141001382200. Google Scholar

[13]

C. Conca and M. Vanninathan, Homogenization of periodic structures via {B}loch decomposition, SIAM J. Appl. Math., 57 (1997), 1639-1659. doi: 10.1137/S0036139995294743. Google Scholar

[14]

S. Sivaji Ganesh and M. Vanninathan, Bloch wave homogenization of scalar elliptic operators, Asymptot. Anal., 39 (2004), 15-44. Google Scholar

[15]

V. Girault and P. -A. Raviart, Finite Element Methods for Navier-Stokes Equations, volume 5 of Springer Series in Computational Mathematics, Springer-Verlag, Berlin, 1986. doi: 10.1007/978-3-642-61623-5. Google Scholar

[16]

U. Hornung, Homogenization and Porous Media, Springer, New York, 1997. doi: 10.1007/978-1-4612-1920-0. Google Scholar

[17]

R. Morgan and I. Babuska, An approach for constructing families of homogenized equations for periodic media, SIAM J. Math. Anal., 22 (1991), 16-33. doi: 10.1137/0522002. Google Scholar

[18]

J.H. Ortega and E. Zuazua, Generic simplicity of the eigenvalues of the Stokes system in two space dimensions, Adv. Differential Equations, 6 (2001), 987-1023. Google Scholar

[19]

M. Reed and B. Simon, Methods of Modern Mathematical Physics, Academic Press, New York, 1978. Google Scholar

[20]

E. Sanchez-Palencia, Non-Homogeneous Media and Vibration Theory, volume 129 of Springer Lecture Notes in Physics, Springer-Verlag, Berlin, 1980. Google Scholar

[21]

S. Sivaji Ganesh and M. Vanninathan, Bloch wave homogenization of linear elasticity system, ESAIM Control Optim. Calc. Var., 11 (2005), 542-573 (electronic). doi: 10.1051/cocv:2005018. Google Scholar

[22]

C. Wilcox, Theory of bloch waves, J. Anal. Math., 33 (1978), 146-167. doi: 10.1007/BF02790171. Google Scholar

show all references

References:
[1]

G. Allaire and M. Briane, Multiscale convergence and reiterated homogenisation, Proc. Roy. Soc. Edinburgh Sect. A, 126 (1996), 297-342. doi: 10.1017/S0308210500022757. Google Scholar

[2]

G. Allaire and Y. Capdeboscq, Homogenization of a spectral problem in neutronic multigroup diffusion, Comput. Methods Appl. Mech. Engrg., 187 (2000), 91-117. doi: 10.1016/S0045-7825(99)00112-7. Google Scholar

[3]

G. Allaire and Y. Capdeboscq, Homogenization and localization for a 1-D eigenvalue problem in a periodic medium with an interface, Ann. Mat. Pura Appl. (4), 181 (2002), 247-282. doi: 10.1007/s102310100040. Google Scholar

[4]

G. AllaireY. Capdeboscq and A. Piatnitski, Homogenization and localization with an interface, Indiana Univ. Math. J., 52 (2003), 1413-1446. doi: 10.1512/iumj.2003.52.2352. Google Scholar

[5]

G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal., 23 (1992), 1482-1518. doi: 10.1137/0523084. Google Scholar

[6]

G. Allaire, Shape Optimization by the Homogenization Method volume 146 of Applied Mathematical Sciences, Springer-Verlag, New York, 2002. doi: 10.1007/978-1-4684-9286-6. Google Scholar

[7]

G. AllaireC. ConcaL. Friz and J.~H. Ortega, On Bloch waves for the Stokes equations, Discrete Contin. Dyn. Syst. Ser. B, 7 (2007), 1-28 (electronic). Google Scholar

[8]

A. Bensoussan, J. -L. Lions and G. Papanicolaou, Asymptotic Analysis for Periodic Structures, volume 5 of Studies in Mathematics and its Applications, North-Holland Publishing Co. , Amsterdam-New York, 1978. Google Scholar

[9]

Y. Capdeboscq and M.S. Vogelius, Optimal asymptotic estimates for the volume of internal inhomogeneities in terms of multiple boundary measurements, M2AN Math. Model. Numer. Anal., 37 (2003), 227-240. doi: 10.1051/m2an:2003024. Google Scholar

[10]

H. J. Choe and H. Kim, Homogenization of the non-stationary {S}tokes equations with periodic viscosity, J. Korean Math. Soc., 46 (2009), 1041-1069. doi: 10.4134/JKMS.2009.46.5.1041. Google Scholar

[11]

C. Conca, J. Planchard and M. Vanninathan, Fluids and Periodic Structures, volume 38 of RAM: Research in Applied Mathematics, John Wiley & Sons, Ltd. , Chichester; Masson, Paris, 1995. Google Scholar

[12]

C. ConcaR. Orive and M. Vanninathan, Bloch approximation in homogenization and applications, SIAM J. Math. Anal., 33 (2002), 1166-1198 (electronic). doi: 10.1137/S0036141001382200. Google Scholar

[13]

C. Conca and M. Vanninathan, Homogenization of periodic structures via {B}loch decomposition, SIAM J. Appl. Math., 57 (1997), 1639-1659. doi: 10.1137/S0036139995294743. Google Scholar

[14]

S. Sivaji Ganesh and M. Vanninathan, Bloch wave homogenization of scalar elliptic operators, Asymptot. Anal., 39 (2004), 15-44. Google Scholar

[15]

V. Girault and P. -A. Raviart, Finite Element Methods for Navier-Stokes Equations, volume 5 of Springer Series in Computational Mathematics, Springer-Verlag, Berlin, 1986. doi: 10.1007/978-3-642-61623-5. Google Scholar

[16]

U. Hornung, Homogenization and Porous Media, Springer, New York, 1997. doi: 10.1007/978-1-4612-1920-0. Google Scholar

[17]

R. Morgan and I. Babuska, An approach for constructing families of homogenized equations for periodic media, SIAM J. Math. Anal., 22 (1991), 16-33. doi: 10.1137/0522002. Google Scholar

[18]

J.H. Ortega and E. Zuazua, Generic simplicity of the eigenvalues of the Stokes system in two space dimensions, Adv. Differential Equations, 6 (2001), 987-1023. Google Scholar

[19]

M. Reed and B. Simon, Methods of Modern Mathematical Physics, Academic Press, New York, 1978. Google Scholar

[20]

E. Sanchez-Palencia, Non-Homogeneous Media and Vibration Theory, volume 129 of Springer Lecture Notes in Physics, Springer-Verlag, Berlin, 1980. Google Scholar

[21]

S. Sivaji Ganesh and M. Vanninathan, Bloch wave homogenization of linear elasticity system, ESAIM Control Optim. Calc. Var., 11 (2005), 542-573 (electronic). doi: 10.1051/cocv:2005018. Google Scholar

[22]

C. Wilcox, Theory of bloch waves, J. Anal. Math., 33 (1978), 146-167. doi: 10.1007/BF02790171. Google Scholar

[1]

Grégoire Allaire, Carlos Conca, Luis Friz, Jaime H. Ortega. On Bloch waves for the Stokes equations. Discrete & Continuous Dynamical Systems - B, 2007, 7 (1) : 1-28. doi: 10.3934/dcdsb.2007.7.1

[2]

Guillaume Bal. Homogenization in random media and effective medium theory for high frequency waves. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 473-492. doi: 10.3934/dcdsb.2007.8.473

[3]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[4]

Carlos Conca, Luis Friz, Jaime H. Ortega. Direct integral decomposition for periodic function spaces and application to Bloch waves. Networks & Heterogeneous Media, 2008, 3 (3) : 555-566. doi: 10.3934/nhm.2008.3.555

[5]

Fioralba Cakoni, Houssem Haddar, Isaac Harris. Homogenization of the transmission eigenvalue problem for periodic media and application to the inverse problem. Inverse Problems & Imaging, 2015, 9 (4) : 1025-1049. doi: 10.3934/ipi.2015.9.1025

[6]

Hua Chen, Ling-Jun Wang. A perturbation approach for the transverse spectral stability of small periodic traveling waves of the ZK equation. Kinetic & Related Models, 2012, 5 (2) : 261-281. doi: 10.3934/krm.2012.5.261

[7]

Bendong Lou. Periodic traveling waves of a mean curvature flow in heterogeneous media. Discrete & Continuous Dynamical Systems - A, 2009, 25 (1) : 231-249. doi: 10.3934/dcds.2009.25.231

[8]

Zigen Ouyang, Chunhua Ou. Global stability and convergence rate of traveling waves for a nonlocal model in periodic media. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 993-1007. doi: 10.3934/dcdsb.2012.17.993

[9]

Vsevolod Laptev. Deterministic homogenization for media with barriers. Discrete & Continuous Dynamical Systems - S, 2015, 8 (1) : 29-44. doi: 10.3934/dcdss.2015.8.29

[10]

Antonin Chambolle, Gilles Thouroude. Homogenization of interfacial energies and construction of plane-like minimizers in periodic media through a cell problem. Networks & Heterogeneous Media, 2009, 4 (1) : 127-152. doi: 10.3934/nhm.2009.4.127

[11]

Wenjia Jing, Olivier Pinaud. A backscattering model based on corrector theory of homogenization for the random Helmholtz equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (10) : 5377-5407. doi: 10.3934/dcdsb.2019063

[12]

Hakima Bessaih, Yalchin Efendiev, Florin Maris. Homogenization of the evolution Stokes equation in a perforated domain with a stochastic Fourier boundary condition. Networks & Heterogeneous Media, 2015, 10 (2) : 343-367. doi: 10.3934/nhm.2015.10.343

[13]

Eugenia Pérez. On periodic Steklov type eigenvalue problems on half-bands and the spectral homogenization problem. Discrete & Continuous Dynamical Systems - B, 2007, 7 (4) : 859-883. doi: 10.3934/dcdsb.2007.7.859

[14]

Aslihan Demirkaya, Panayotis G. Kevrekidis, Milena Stanislavova, Atanas Stefanov. Spectral stability analysis for standing waves of a perturbed Klein-Gordon equation. Conference Publications, 2015, 2015 (special) : 359-368. doi: 10.3934/proc.2015.0359

[15]

Patrizia Donato, Florian Gaveau. Homogenization and correctors for the wave equation in non periodic perforated domains. Networks & Heterogeneous Media, 2008, 3 (1) : 97-124. doi: 10.3934/nhm.2008.3.97

[16]

Stephen Coombes, Helmut Schmidt, Carlo R. Laing, Nils Svanstedt, John A. Wyller. Waves in random neural media. Discrete & Continuous Dynamical Systems - A, 2012, 32 (8) : 2951-2970. doi: 10.3934/dcds.2012.32.2951

[17]

Hiroshi Matano, Ken-Ichi Nakamura, Bendong Lou. Periodic traveling waves in a two-dimensional cylinder with saw-toothed boundary and their homogenization limit. Networks & Heterogeneous Media, 2006, 1 (4) : 537-568. doi: 10.3934/nhm.2006.1.537

[18]

Jiann-Sheng Jiang, Chi-Kun Lin, Chi-Hua Liu. Homogenization of the Maxwell's system for conducting media. Discrete & Continuous Dynamical Systems - B, 2008, 10 (1) : 91-107. doi: 10.3934/dcdsb.2008.10.91

[19]

Rémi Leclercq. Spectral invariants in Lagrangian Floer theory. Journal of Modern Dynamics, 2008, 2 (2) : 249-286. doi: 10.3934/jmd.2008.2.249

[20]

Barry Simon. Equilibrium measures and capacities in spectral theory. Inverse Problems & Imaging, 2007, 1 (4) : 713-772. doi: 10.3934/ipi.2007.1.713

2018 Impact Factor: 0.871

Metrics

  • PDF downloads (44)
  • HTML views (209)
  • Cited by (0)

[Back to Top]